Alert archive / Tennessee / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 38, NWS Nashville, TN

May 1, 2001Dickson County, Hickman County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at May 1, 2001, 5:48 PM CDT for Dickson County, Hickman County, Tennessee. It was in force for 27 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 1, 2001, 5:48 PM CDT (22:48 UTC)
Expired
May 1, 2001, 6:15 PM CDT
In force
27 min
Issued by
NWS Nashville, TN
Area
Whole counties

Counties Dickson County, TN, Hickman County, TN

The radar

The Nashville radar (KOHX), 82 km from the middle of the area, began a volume at 22:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 1, 6:10 PM CDTThunderstorm Wind 50 ECenterville, TNPublic reported a large tree down across Highway 48.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 10.8 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2001-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 122 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2001-05-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
122 J/kg
Mixed-layer CIN
-93 J/kg
Mixed-layer LCL
1165 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-22 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOHX 012249
SVRBNA

TNC043-081-012315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
548 PM CDT TUE MAY 1 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DICKSON COUNTY IN TENNESSEE
  THIS INCLUDES THE CITY OF DICKSON
  NORTHERN HICKMAN COUNTY IN TENNESSEE

* UNTIL 615 PM CDT

* AT 545 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 11 MILES SOUTH OF DICKSON...OR ABOUT 9 MILES
  NORTH OF CENTERVILLE...MOVING NORTH AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  4 MILES SOUTH OF DICKSON...5 MILES SOUTHWEST OF BURNS AT 615 PM CDT

DAMAGING WINDS AND HAIL WITH VERY HEAVY RAINFALL ARE EXPECTED 
WITH THIS STORM. TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM 
PASSES.

$$

JLM


LAT...LON 3587 8756 3582 8735 3610 8721 3617 8747

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 2:30 PM CDT, 3 hours 18 minutes earlier.

Area forecast discussion, May 1, 2:30 PM CDT, 3 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
230 PM CDT TUE MAY 1 2001

AGAIN TODAY...THUNDERSTORMS HAVE BEEN ANCHORED ALONG HIGHER
ELEVATIONS OF THE CUMBERLAND PLATEAU WITH ISOLATED SHOWERS AND
THUNDERSTORMS OVER MID TN. STORMS HAVE BEEN POPPING UP AND GOING
DOWN FAIRLY QUICKLY. MAYBE SOME SMALL HAIL HERE AND THERE WITH HEAVY
DOWNPOURS...BUT NOTHING SEVERE. IN ADDITION TO OROGRAPHIC EFFECTS
AND COLLISION OF VARIOUS WEAK SURFACE BOUNDARIES...A WEAK ELONGATED
SHORT WAVE APPROACHING THE MS RIVER WAS MAKING CONDITIONS FAVORABLE
FOR CONVECTION. MOST OF THE ACTIVITY WILL DIMINISH WITH LOSS OF
HEATING...BY 800 PM OR SO.

BERMUDA HIGH PATTERN WILL CONTINUE THROUGH THE REST OF THE WEEK.
UPPER LEVEL RIDGE SHOWING SLIGHT WEAKNESS THROUGH THIS EVENING...
THEN RIDGE BUILDS NEXT COUPLE DAYS. MOISTURE THINS OUT AND
INSTABILITY DECREASES. FOR WEDNESDAY...WILL SEE ONLY ISOLATED
THUNDERSTORMS PLATEAU...LESS COVERAGE THAN TODAY. ANY CONVECTION IN
MID TN WILL BE VERY ISOLATED...AND NOT ENOUGH TO INCLUDE IN FORECAST.

WITH RIDGE OVER REGION AND MORE SUNSHINE NEXT FEW DAYS...DAYTIME
HIGHS WILL EDGE UP A FEW DEGREES INTO THE LOW TO MID 80S. LOWS
SHOULD BE IN MID 50S TO AROUND 60...GENERALLY A LITTLE HIGHER THAN
GUIDANCE VALUES.

A FRONT WILL MOVE SOUTHWARD SATURDAY...BUT NOT THROUGH TN. SATURDAY
MAY BRING ISOLATED CONVECTION. WEAKENING RIDGE AND APPROACH OF A A
FRONT FROM THE WvEST WILL BRING SCATTERED CONVECTION SUNDAY THROUGH
TUESDAY.

PRELIM CCF...
BNA BB 58/83 59/85 59 131-0
CSV BB 54/77 55/81 56 1321-

.BNA...NONE.

SH

In the hours before

Local storm report, May 1, 4:42 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE,TN
442 PM CDT TUE MAY 1 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....
o
0425 PM    4E CARTHAGE               TN   .75 INCH HAIL
05/01/01   SMITH

Nearby

Severe Thunderstorm Warnings in Tennessee, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.